My flecinide experience

I have been on flec for a few years now. O had PVC's in the thousands on a three week halter monitor. Couldn't control them on a variety of meds. Went to a different cardiologist, he put me on flec 50 mg twice a day. Ineffective. Increased to 100 mg twice a day. Huge improvement. Recently went to a different cardiologist because that one moved out of the area. He said this drug is extremely dangerous and emphasized it several times. He leads the cardiology dept at the local hospital and of the thousands of people he sees few are on it. After a stress test he advised me to stay on it but referred me to a electophysiologist. She said it was safe as long as I had no previous heart attack. Here's the thing. Supposedly this node is in a place that makes it risky for an eblation. So I'm kinda stuck with treating it with meds. I fought and trained MMA. After a few years off due to a shoulder injury and a bout with depression after the whole thing I returned to training in Krav Maga. Just a few months ago. I realize I had some deconditioning. But it was horrible. Now this was one hour of non stop aggressive fighting many times against multiple attackers. After 10 minutes I was in a state of near death. Well it felt like it. Could not catch my breath barely able to breathe and damn scary. So of course I pushed myself harder kept going assuming my stamina would build over time and I started to get stronger. Remember I am 49 but always in pretty good shape. I just could not seem to build any stamina. After a couple months the fear kept me from continuing. When I recently saw the electro doc she said because the flec controls my heart rate I am unable to get it high enough for me to build the stamina I am trying to build. Does that make sense. She did decrease my dose. I now take 100mg in the am and 50 mg at night. I think because in her opinion Ines's maxed out and she may have wanted to decrease it so if I need a higher dose later on she had somewhere to go. I have yet started to fight again for fear I may indeed push too hard and cause damage. I am not ready yet to accept my limitations. But I suppose I may have too. Even heavy weight training. Leaves me breathless. Not as bad but noticeable. I also take arginine in relatively high doses but not too far out of recommended doses. Creatine. High protein intake magnesium and calcium. And men's daily vitamins. And can someone explain the Epsom salt thing. Never heard of that. Thanks.

9 Replies

oldestnewest
  • Epsom salt contains magnesium which is sometimes low and is good for conduction. I can't help feeling that you do really need to look hard at your lifestyle. I do know how people get hooked on training etc but you could make things worse if you don't listen to your body.

  • I agree and thankyou. I turn 50 this year and I am trying to realize exactly what you say. I'm going kicking and screaming into it. But we all have to sometime. I will google the Epsom salt thing. Are you saying bathing in it or some other form of use. And again thankyou.

  • Yes baths are good I'm told as well as magnesium oil. I use magnesium body rub as I get bad leg cramps sometimes. I'm 71 next month but still think I'm 37 but my adrenaline bang is motor-sport not physical activity although I having to hand that batton to my two sons at the moment. They seem to be better than me!

  • I can't help with the epsom salt thing, but what I do find is keeping hydrated makes a MASSIVE difference when on flecainide. This is with regard to everything: how i feel generally during the day and also makes a big difference when exercising (although the difference may be related to my exercise induced asthma...but that may not be the reason too).

    I started on 200mg/day and know exactly what you are talking about with the strain you felt. I am now on 100mg now and it makes a massive massive difference. My experience with flec is that it targets a specific heart rate - so anything below that heart rate you don't notice it, but once you hit that HR then its 'hey dude, i am hear to make sure you behave'. [That's the best way i can explain it].

    so what this means is 200mg flec hits you when doing moderate exercise and 100mg gives you an extra 10-15bpm before you feel it and so on. That means that HR where 100mg kicks in can be above the HR you would reach when exerting yourself...so you don't notice.

    Now that I am on 100mg i can run a lot faster and swimming is easier - BUT i would still never entertain the thought of doing something like MMA or HIIT. I think that would just be too frustrating.

    Take up mountain biking - i am sure you will enjoy it and you won't feel too restricted.

  • Hi William, I was on flecainide successfully for over a year at 100 in the am and 50 pm. Prior to that I was variously told by cardiologists that it was too dangerous to take at all(French specialist when I was on a skiing trip and in AF. This chap said nobody would prescribe it in France ), too dangerous above 50mg a day(Swindon locum) and perfectly fine by another Swindon locum. I eventually saw an EP in Oxford and arrived at my successful dosage. I found 50mg dosage was too small to be effective.

    I too take magnesium supplement but definitely NOT calcium on the basis that I get more than enough of this through milk products. I am trying to avoid an imbalance between these two vital minerals and a chronic deficiency of the magnesium is the problem.

  • Hi William - you asked if Flecainide was dangerous and for some people like me - the answer is yes. It is a toxic drug and I hope that you have blood tests for monitoring liver & kidney function about every 6 months. I found it also stopped being effective after a while, so the less you take, the better.

    There have been 2 people on this site, apart from me, who found that Flecainide caused problems with their immune system and indeed Flec is prescribed for MS - use as an immunesuppressant.

    Sympathise with the training, the secret is to know and listen to your body, not ignore it and try to push through the pain. Your body is trying to tell you something here.......... If you can't do what you used to, find something new that you can do was my answer. I found continuing to try and watch the decline was just too demoralising!

  • Hi , I have been on 100mg a day for 5 years with no real side effects - apart from a limitation on heart rate if I have had to supplement that does to kill and episode ( about 3 a year) , as soon as I go over the 100mg I find that hills that I can normally walk up with no problem cause me to feel I need to slow down - I dont think that I could tolerate the larger doses that some are on and am prepared to get 2 or 3 episodes rather than up the doseage.

  • Been on flecainide for two years 50 x 2 beginning to worry about the what ifs now. Why would cardiologist prescribe this drug if there are all these issue of side effects. I am pretty well managed along with bisoprolol not in and out of a and e. Don't want an ablation unless it was the only option not offered to me is it because I am not in persistent af. Really worrying me. Should I ask to change my meds

  • If you are thinking of having an ablation then you should very seriously consider it NOW while you are in paroxysmal AF and BEFORE your AF becomes persistent. This is because the chances of success diminish significantly for thOSE with persistent AND it takes more procedure(s) per person to be successful.

    Also by the time it becomes persistent you may no longer be a suitable candidate (patient) to have an ablation either because of your heart or because of other health issues.

    Also once you have had persistent AF there are a number of operations that involve a general anaesthetic that they will no longer perform on you even if you have had a subsequent successful ablation. In essence they will only do life saving operations and, I heard, even with some cancers they will not do an operation. Wider range with paroxsymal. Also sometimes they will only do an operation if EP or cardiac consultant is in attendance and special approval has to be given for that.

You may also like...